Opioids (say: "oh-pee-oyds") are powerful pain relievers your doctor can prescribe to manage acute and chronic pain. If you abuse opioids or do not take them correctly, they can cause overdose and even death.
Most opioids come in pill or tablet form and can be taken by mouth. Sometimes, doctors prescribe a potent opioid that comes in patch form (such as fentanyl or buprenorphine).
Opioids block pain signals in the brain. Many opioids are available in short- and long-acting forms. Short-acting forms work faster than long-acting forms, but for shorter periods. The long-acting forms – also known by their abbreviations, ER and LA – are used to treat long-lasting pain. Opioids may not safely remove all of your pain, but they will improve your daily function.
Each pain patch contains more medicine than a single pill because it is designed to release medicine over a period of three days.
Opioids can cause unpleasant and even dangerous side effects if you take too much, take them too often, or mix them with alcohol, illegal drugs, or even other medicines. Tell your doctor about all other medicines and supplements you are taking to avoid unwanted or dangerous medication interactions. When you get your prescription filled, check the packaging to make sure that it is the right medicine prescribed for you. Read and follow the label directions carefully.
Anyone using opioids is at risk of overmedication or overdose if they take too much. You are much more at risk of overmedication or overdose if you have never taken opioids.
Some signs of overmedication include:
Some signs of overdose include:
If you think that someone has taken too much medicine, try to rouse him or her by using one or more of the following techniques:
If the person responds, he or she should be kept awake for at least the next 2 hours. Closely watch the person to make sure further problems such as trouble breathing do not develop.
Anyone suspected of taking an overdose of opioids should see a doctor and may need to be considered for counseling and further treatment as appropriate.
Naloxone is a prescription medicine that blocks the effects of opioids. It quickly reverses the breathing problems that result from an opioid overdose. Naloxone can be given by injection to a person who has overdosed.
Ten U.S. states currently allow family members and friends of people taking opioids to be trained to give naloxone for a suspected overdose. If you live in one of the following states, consider asking your doctor about the training.
The abuse of opioids is a significant public safety concern. Teenagers and young adults most commonly get these medicines from their own medicine cabinets, where another family member has stored them.
All opioids should be stored in their original packaging inside a locked cabinet, lockbox, or a location where others cannot easily access them.
Carefully note when and how much medicine you take in order to keep track of how much is left.
If you think that someone has taken your medicine, contact the police immediately to file a report.
Many communities have medicine take-back programs. Ask your family doctor for more information or visit the U.S. Drug Enforcement Administration's Office of Diversion Control to learn more. You can also call your local waste management company to ask if there is a take-back program in your community.
Opioids -- both pill and patch forms -- often come with instructions for flushing unused medicine to prevent unintentional use or illegal abuse.
The FDA recommends always flushing used and leftover pain patches down the toilet. Even used patches still have enough medicine in them to be dangerous or deadly to pets, children, and others with a low tolerance for opioids. To dispose of a pain patch, fold it in half so the sticky sides stick together, then flush it immediately.
If your community warns against flushing unused medicines down the toilet, take the following steps instead:
If you are not sure about how to dispose of a medicine, ask your doctor.
Food and Drug Administration. Safe Disposal of Medicines. Accessed February 13, 2013
Opioids911-Safety. How can I prevent problems with opioids?. Accessed January 23, 2013
Pharmacology of Opioids in the Treatment of Chronic Pain Syndromes by Vallejo R, Barkin RL, Wang VC. (Pain Physician July 01, 2011)
Project Lazarus. Community-based Overdose Prevention from North Carolina and the Community Care Chronic Pain Initiative. Accessed February 13, 2013
Written by familydoctor.org editorial staff